Texas, 2014

High Wind in Texas, April 28, 2014

April 28, 2014 · NWS LUB · 5 events in 4 counties and zones

Following widespread high winds the previous day, strong west-northwest winds developed over much of the South Plains on the afternoon of the 28th. Fortunately, the coverage of sustained winds of 40 mph or greater, with some gusts measured as high as 66 mph, was concentrated in a swath across portions of Lamb, Hockley, Lubbock, and Lynn Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following widespread high winds the previous day, strong west-northwest winds developed over much of the South Plains on the afternoon of the 28th. Fortunately, the coverage of sustained winds of 40 mph or greater, with some gusts measured as high as 66 mph, was concentrated in a swath across portions of Lamb, Hockley, Lubbock, and Lynn Counties. Minor property and utility pole damage was noted in and around Lubbock, including a partially collapsed barn roof. In northern Lynn County, a man was injured after his tractor trailer was blown over in strong crosswinds. Widespread blowing dust was again commonplace, but similar to the 27th much of the region saw visibilities at or above one mile.

As early as 1100 CST, very strong westerly winds began producing sporadic damage throughout Lubbock. This damage included a downed utility pole near North University and Clovis Highway, a failed power line one mile northeast of the NWS office, a partially collapsed roof of a barn near the Lubbock Airport, and several broken tree limbs along with some property fence damage in and around the city of Lubbock. The Lubbock ASOS measured a peak wind gust of 58 mph at 1644 CST and a Texas Tech University West Texas mesonet at Reese Center measured sustained winds of 40 mph or greater from 1545 CST until 1900 CST. A semi-trailer was blown over while traveling on Highway 87 at Farm-to-Market Road 211. The driver was transported to Lynn County Hospital with minor injuries.

High wind gusts from the Texas Tech University West Texas mesonet and Automated Surface Observation System are listed below:

66 mph at Amherst (Lamb County) and 58 mph at Lubbock International Airport (Lubbock County).

Sustained high winds from the Texas Tech University West Texas mesonet are listed below:

42 mph at Anton (Hockley County) and 41 mph at Reese Center (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 5:24 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 28, 5:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 AM CDT MON APR 28 2014

.AVIATION...
LIGHT WEST TO NORTHWEST WINDS EARLY THIS MORNING...WILL RAMP UP
LATE THIS AFTN TO AROUND 19 KTS AT KCDS...AND TO AROUND 29 KTS AT
KLBB. WILL NEED TO SEE IF AN AWW IS REQUIRED AT KLBB. VISIBILITIES
WILL BECOME RESTRICTED DUE TO VFR/MVFR CRITERIA DUE TO BLDU AT
KLBB. A FEW HOURS AFTER SUNSET...A NOTABLE DECLINATION IN WIND
SPEEDS WILL OCCUR /11-12 KTS/.

&&

.PREV DISCUSSION... /ISSUED 242 AM CDT MON APR 28 2014/

SHORT TERM...
THE POTENT UA LOW THAT PROVIDED THE SOUTH PLAINS AND ROLLING PLAINS
WITH RATHER WINDY AND DUSTY CONDITIONS YESTERDAY...HAS SHIFTED NORTH
TO ACROSS THE NORTHERN CENTRAL PLAINS. THIS DISTURBANCE IS
ANTICIPATED TO BE QUASI-STATIONARY THROUGHOUT THE DAYTIME BEFORE
FINALLY GETTING SHOVED EWRD TOWARDS THE GREAT LAKES REGION
TONIGHT...COURTESY OF UA RIDGING IMPINGING ON THE WRN CONUS. LOOKING
AT THE SFC...A RELATIVELY WEAK COLD FRONT HAS MOVED IN ACROSS
PORTIONS OF THE FAR SRN TX PANHANDLE AND NORTHERN ROLLING
PLAINS...THUS CAUSING A WIND SHIFT TO THE NORTH...A SLIGHT UPTICK IN
DEWPOINTS AND AN APPROXIMATELY 5 DEGREE DROP IN TEMPS. A FEW LIGHT
SHOWERS DEVELOPED IN THE WAKE OF THE FRONT...HENCE CAN NOT RULE OUT
A FEW AREAS RECEIVING A FEW SPRINKLES....PARTICULARLY ACROSS THE FAR
SRN TX PANHANDLE. ELSEWHERE...WRLY WINDS STILL ENSUED AND THESE
DOWNSLOPE WINDS WILL POWER OVER THIS WEAK FRONT...AND THUS CAUSE
WINDS TO BACK TO THE WEST AGAIN BEFORE SUNRISE.

THE UA LOW MAY BE WELL NORTH OF THE REGION...BUT ITS TRAILING SWRN
PERIPHERY CONTINUES TO STREAM ACROSS THE AREA. ENCOMPASSED WITHIN
THIS STREAM ARE MODERATELY STRONG WINDS THAT WILL BE MOVING ACROSS
THE SOUTHERN PLAINS THIS AFTN. AFTN ABL MIXING TO AOA 600 MB WILL BE
TAPPING INTO 40-55 KT WIND SPEEDS...WITH THE HIGHEST WINDS NOTED
ACROSS THE SWRN ZONES AND PORTIONS OF THE WRN ZONES. MOS GUIDANCE
SPEEDS OF 26-30 KTS ACROSS THE SAID AREAS APPEAR APPROPRIATE...AND
WILL THEREFORE ELECT TO ISSUE A WIND ADVISORY FOR LUBBOCK COUNTY AND
COUNTIES GENERALLY SOUTH AND WEST. TEMPS WILL CONTINUE TO RUN AROUND
SEASONAL NORMS...HOWEVER BREEZY AND DRY CONDITIONS WILL BE ENOUGH
FOR A HIGH FIRE DANGER ACROSS ALL BUT PERHAPS THE FAR NERN ZONES
/WHERE LIGHTER WIND SPEEDS AND SLIGHTLY BELOW NORM TEMPS WILL
RESIDE/. WILL GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A RED
FLAG WARNING. FOR FURTHER INFORMATION PLEASE REFER TO THE FIRE
WEATHER DISCUSSION BELOW. THIS EVENING...THE COLD FRONT WILL MAKE
ITS RETURN TO THE SERN TX PANHANDLE AND BE SOUTH OF THE CWA BY
SUNRISE ON TUE. OVERNIGHT TEMPS AS A RESULT WILL BE ON THE COOL
SIDE...WITH MIDDLE 30S ACROSS THE SWRN TX PANHANDLE TO THE UPPER 40S
ACROSS THE LOW ROLLING PLAINS EXPECTED.

LONG TERM...
COLD FRONT TO BE SOUTH OF THE FCST AREA BY START OF TUESDAY.
HOWEVER WITH THE STRONG UPPER LOW STILL ONLY MOVING SLOWLY NEWD
THROUGH THE UPPER MIDWEST AND WITH A LONG WAVE TROUGH BEING CARVED
OUT OVER THE CONUS FROM THE ROCKIES EWD TO THE EAST COAST...WILL
SEE FAST MID LEVEL FLOW REMAIN OVER THE FCST AREA...ESPECIALLY THE
NERN ZONES. MIXING WILL NOT BE MAXIMIZED BEHIND THE FRONT...BUT
WITH A SFC HIGH PRESSURE BUILDING IN AS WELL WILL SEE WINDS BECOME
WINDY FAIRLY EARLY IN THE DAY. MAY SEE ADVISORY LEVEL WINDS ACROSS
THE NE CO-LOCATED WITH THE STRONGER MID LEVEL WINDS.

THE MID TO UPPER LEVEL HEIGHT GRADIENT WILL BE SLOW TO DECREASE AS
THE UPPER LOW WOBBLES ACROSS THE UPPER MIDWEST AND AS THE LONG
WAVE TROUGH HOLDS IN PLACE SO BREEZY CONDITIONS MAY LINGER INTO
THURSDAY. THIS PATTERN WILL ALSO HOLD IN PLACE UNSEASONABLY COOL
AIR ACROSS THE SRN PLAINS...ON THE ORDER OF 15 DEGREES BELOW
NORMAL. THERE IS EVEN A SMALL THREAT THAT THE NWRN ZONES COULD
EXPERIENCE A LIGHT FREEZE WEDNESDAY MORNING. WILL ALSO CONTINUE TO
WATCH A SHARP UPPER LEVEL SHORT WAVE TROUGH MOVE SSEWD THROUGH ERN
NM THURSDAY WITH POTENTIAL FOR SOME VIRGA OR LIGHT SHOWERS
RESULTING. HOWEVER...MEASURABLE PRECIP REMAINS UNLIKELY WITH THE
DRYNESS OF THE SUBCLOUD LAYER AND THE SPEED AT WHICH THE TROUGH
WILL BE MOVING. WILL KEEP POPS BELOW MENTION ATTM.

PATTERN CHANGES ONCE AGAIN BY THE WEEKEND AS THE UPPER FLOW
DEAMPLIFIES WITH THE BREAKING DOWN OF THE LONG WAVE TROUGH. A MORE
ZONAL FLOW WILL BRING TEMPS BACK TO OR ABOVE NORMAL WITH NORTH
WINDS BEING TRADED FOR SOUTH TO SW.

FIRE WEATHER...
MODERATELY STRONG WINDS ALOFT WILL COMMENCE TO MIX DOWN TO THE SFC
THIS AFTN...CAUSING 20-FOOT WNW WIND SPEEDS TO INCREASE TO 20 TO 30
MPH. HIGHEST SPEEDS WILL OCCUR ACROSS THE SWRN SOUTH PLAINS...AND
WEAKEST SPEEDS WILL BE NOTED ACROSS THE NORTHERN ROLLING PLAINS.
ALTHOUGH TEMPS WILL BE AROUND SEASONAL NORMALS...RELATIVE HUMIDITY
VALUES WILL STILL BE CAPABLE OF FALLING TO AROUND 10 PERCENT BY PEAK
HEATING. BREEZY AND DRY CONDITIONS...ALONG WITH DRY TO CRITICALLY
DRY FUELS MAY RESULT IN A HIGH FIRE DANGER. HAVE ELECTED TO UPGRADE
THE FIRE WEATHER WATCH TO A RED FLAG WARNING ACROSS ALL BUT THE FAR
SOUTHEASTERN TEXAS PANHANDLE...WHERE LIGHTER WIND SPEEDS AND
SLIGHTLY BELOW NORMAL TEMPS WILL RESIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  35  62  33  61 /   0   0   0   0   0
TULIA         72  40  65  34  62 /   0   0   0   0   0
PLAINVIEW     74  39  66  37  63 /   0   0   0   0   0
LEVELLAND     75  39  67  37  64 /   0   0   0   0   0
LUBBOCK       77  41  68  39  65 /   0   0   0   0   0
DENVER CITY   74  42  68  37  65 /   0   0   0   0   0
BROWNFIELD    76  41  69  39  65 /   0   0   0   0   0
CHILDRESS     78  46  71  43  67 /   0   0   0   0   0
SPUR          81  45  72  41  68 /   0   0   0   0   0
ASPERMONT     83  48  73  44  69 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>031-033>044.

WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ027-028-033>035-039>041.

&&

29
Hazardous weather outlook, Apr 28, 2:38 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
338 AM CDT MON APR 28 2014

TXZ021>044-290845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AND
EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE SOUTH
PLAINS AREA WITH THE EXCEPTION OF THE EXTREME SOUTHEASTERN
PANHANDLE.

NON PRECIPITATION

WEST WINDS ARE EXPECTED TO INCREASE INTO A RANGE FROM 25 TO 35 MPH
ACROSS MUCH OF THE WESTERN SOUTH PLAINS BY EARLY AFTERNOON. A WIND
ADVISORY HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND WEST OF AN
OLTON TO LUBBOCK TO TAHOKA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH WINDS BEHIND A STRONG COLD FRONT MAY EXCEED 30 MPH ACROSS
THE EXTREME SOUTHEASTERN PANHANDLE TUESDAY.

A LIGHT FREEZE IS POSSIBLE ACROSS THE EXTREME SOUTHWESTERN
PANHANDLE TONIGHT AND TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lubbock

When
April 28, 11:00 AM CST to 6:05 PM CST
Where
Lubbock forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 28, 1:00 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 28, 2:30 PM CST to 5:35 PM CST
Where
Hockley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 28, 2:35 PM CST
Where
Lamb forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 28, 4:44 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503726, 503727, 503724, 503728, 505216.